Empirical Economics

, Volume 44, Issue 2, pp 719–737 | Cite as

Is the Pareto–Lévy law a good representation of income distributions?

  • John K. DagsvikEmail author
  • Zhiyang Jia
  • Bjørn H. Vatne
  • Weizhen Zhu


Mandelbrot (Int Econ Rev 1:79–106, 1960) proposed using the so-called Pareto–Lévy class of distributions as a framework for representing income distributions. We argue in this article that the Pareto–Lévy distribution is an interesting candidate for representing income distributions because its parameters are easy to interpret and it satisfies a specific invariance-under-aggregation property. We also demonstrate that the Gini coefficient can be expressed as a simple formula of the parameters of the Pareto–Lévy distribution. We subsequently use income data for Norway and seven other OECD countries to fit the Pareto–Lévy distribution as well as the Generalized Beta type II (GB2) distribution. The results show that the Pareto–Lévy distribution fits the data better than the GB2 distribution for most countries, despite the fact that GB2 distribution has four parameters whereas the Pareto–Lévy distribution has only three.


Stable distributions Pareto–Lévy distribution Income distributions Invariance principles Generalized Beta type II distributions 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Bandourian R, McDonald JB, Turley R (2002) A Comparison of parametric models of income distribution across countries and over time. Luxembourg income study working paper no. 305Google Scholar
  2. Bohman H (1975) Numerical inversions of characteristic functions. Scand Actuar J 1975: 121–124CrossRefGoogle Scholar
  3. Bordley RF, McDonald JB, Mantrala A (1996) Something new, something old: parametric models for the size distribution of income. J income Distrib 6: 91–103Google Scholar
  4. Champernowne DG (1953) A model of income distribution. Economic Journal 63: 318–351CrossRefGoogle Scholar
  5. Chotikapanich, D (eds) (2008) Modeling income distributions and Lorenz curves. Springer, BerlinGoogle Scholar
  6. Dagum C (1977) A new model of personal income distribution: specification and estimation. Economie Appliquée 30: 413–437Google Scholar
  7. Esteban J (1986) Income share elasticity and the size distribution of income. Int Econ Rev 27: 439–444CrossRefGoogle Scholar
  8. Gnedenko BV, Kolmogorov AN (1954) Limit distributions for sums of independent random variables. Addison Wesley, Reading (English translation by Chung KL)Google Scholar
  9. Kloek T, Van Dijk HK (1978) Efficient estimation of income distribution parameters. J Econometrics 8: 61–74CrossRefGoogle Scholar
  10. Kogon SM, Williams DB (1998) Characteristic function based estimation of Stable distribution parameters. In: Adler RJ, Feldman RE, Taqqu MS (eds) A practical guide to heavy tails. Birkhäuser, Boston, pp 311–335Google Scholar
  11. Koutrouvelis IA (1980) Regression-type estimation of the parameters of Stable laws. J Am Stat Assoc 75: 918–928CrossRefGoogle Scholar
  12. Koutrouvelis IA (1981) An interactive procedure for the estimation of the parameters of stable laws. Commun Stat 10: 17–28CrossRefGoogle Scholar
  13. Koutrouvelis IA, Bauer DF (1982) Asymptotic distribution of regression type estimators of parameters of Stable laws. Commun Stat 11: 2715–2730CrossRefGoogle Scholar
  14. Lévy P (1925) Calcul des probabilités. Gauthier-Villars, ParisGoogle Scholar
  15. Lévy P (1937) Théorie de l’addition des variable aléatoires. Gauthiers-Villars, ParisGoogle Scholar
  16. Luxembourg Income Study (LIS) Database (2003) On-line. Microdata runs completed May 2003
  17. Majumder A, Chakravarty SR (1990) Distribution of personal income: development of a new model and its applications to U.S. income data. J Appl Econ 5: 189–196CrossRefGoogle Scholar
  18. Mandelbrot B (1960) The Pareto-Lévy law and the distribution of income. Int Econ Rev 1: 79–106CrossRefGoogle Scholar
  19. Mandelbrot B (1961) Stable Paretian random functions and the multiplicative variation of income. Econometrica 29: 517–543CrossRefGoogle Scholar
  20. Mandelbrot B (1962) Paretian distributions and income maximization. Q J Econ 76: 57–85CrossRefGoogle Scholar
  21. Mandelbrot B (1963) New methods in statistical economies. J Polit Econ 71: 421–440CrossRefGoogle Scholar
  22. McCulloch JH (1986) Simple consistent estimators of Stable distribution parameters. Commun Stat 15: 1109–1136CrossRefGoogle Scholar
  23. McCulloch JH, Panton DB (1997) Precise tabulations of the maximally-skewed Stable distributions and densities. Comput Stat Data Anal 23: 307–320CrossRefGoogle Scholar
  24. McDonald JB (1984) Some generalized functions for the size distribution of income. Econometrica 52: 647–663CrossRefGoogle Scholar
  25. McDonald JB, Mantrala A (1995) The distribution of personal income: revisited. J Appl Econometrics 10: 201–204CrossRefGoogle Scholar
  26. McDonald JB, Ransom MR (1979) Functional forms, estimation techniques and the distribution of income. Econometrica 47: 1513–1525CrossRefGoogle Scholar
  27. McDonald JB, Xu YJ (1995) A generalization of the Beta distribution with applications. J Econometrics 66: 133–152CrossRefGoogle Scholar
  28. Nolan JP (1997) Numerical calculations of Stable densities and distribution functions. Commun Stat 13: 759–774Google Scholar
  29. Pareto V (1897) Cours d’economie politique. Rouge et Cie, Lausanne, ParisGoogle Scholar
  30. Parker SC (1999) The Generalized Beta as a model for the distribution of earnings. Econ Lett 62: 197–200CrossRefGoogle Scholar
  31. Pedersen V (1997) The survey of income and wealth 1994. Notes no. 14, Statistics Norway (in Norwegian)Google Scholar
  32. Samorodnitsky G, Taqqu MS (1994) Stable non-Gaussian random processes. Chapman and Hall, New YorkGoogle Scholar
  33. Singh SK, Maddala GS (1976) A function for size distribution of incomes. Econometrica 44: 963–970CrossRefGoogle Scholar
  34. Van Dijk HK, Kloek T (1980) Inferential procedures in Stable distributions for class frequency data on incomes. Econometrica 48: 1139–1148CrossRefGoogle Scholar
  35. Zolotarev VM (1986) One-dimensional stable distributions. American Mathematical Society; translations of Mathematical Monographs 65, Providence RIGoogle Scholar

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  • John K. Dagsvik
    • 1
    Email author
  • Zhiyang Jia
    • 1
  • Bjørn H. Vatne
    • 2
  • Weizhen Zhu
    • 3
  1. 1.Research DepartmentStatistics NorwayOsloNorway
  2. 2.Financial StabilityCentral Bank of NorwayOsloNorway
  3. 3.Financial Supervisory Authority of NorwayOsloNorway

Personalised recommendations